DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20184869

A case series of rituximab induced tuberculosis

Nehal Parikh, Dhaiwat Shukla, Kanishka Uttam Chandani, Sapan Pandya, Supriya Malhotra, Pankaj Patel

Abstract


Rituximab has a myriad of clinical uses, ranging from its disease modifying action in rheumatoid arthritis, to its role in chemotherapy for cancer. Being an anti CD20 monoclonal antibody, it controls inflammation by targeting peripheral B cells including those present in the synovium. The use of Rituximab is associated with some side effects such as cytopenias and increased risk of infections such as JC virus reactivation leading to multifocal encephalopathy. The role of Rituximab as an immunosuppressant has been established. However, its association with tuberculosis in endemic countries like India is yet to be understood well. The study was a cross sectional study of the two cases reported about the incidence of tuberculosis in patients receiving infusions of rituximab for rheumatoid diseases. These adverse drug reactions were reported to the nearest pharmacovigilance center through the Vigiflow portal of WHO and were assessed for their causality as per the WHO scale. A 45 year old male patient, a known case of Systemic Lupus Erythematosus, presented to a tertiary care hospital with high grade fever with chills and rigors after which he was diagnosed with pleural effusion due to tuberculosis. The patient was on immunosuppressants which included Rituximab, Mycophenolate Sodium, Prednisolone and Hydroxychloroquine. Rituximab was withdrawn and the remaining medications were continued as per the initial plan. A 19 year old male patient, a known case of dermatomyositis and dilated cardiomyopathy, presented to a tertiary care hospital with complaints of fever with chills and rigors, and breathlessness on exertion which was followed by the diagnosis of miliary tuberculosis. Earlier, the patient was on Rituximab, Cyclophosphamide, Hydroxychloroquine and Prednisolone. Plan of further infusions of Rituximab and Cyclophosphamide was terminated while the remaining medications were continued. Both the patients were put on anti tubercular therapy and are now improving. The association of bacterial infections like tuberculosis with the use of Rituximab is not well understood. However, Rituximab being an immunosuppressant can be considered to be related to this infection. In our case series we readdress this association through a literature review.


Keywords


Rituximab, Rheumatoid diseases, Tuberculosis

Full Text:

PDF

References


Pescovitz MD. Rituximab, an anti-CD20 monoclonal antibody: history and mechanism of action. Am J Transplant. 2006;6(5 Pt 1):859-66.

Leandro MJ, Cooper N, Cambridge G, Ehrensein MR, Edwards JC. Bone-marrow B-lineage cells in patients with rheumatoid arthritis following Rituximab therapy. Rheumatology (Oxford). 2007;46(1):29-36.

Randall KL. Rituximab in autoimmune diseases. Australian Prescriber. 2016;39(4):131-4.

Chay J, Donovan P, Cummins L, Kubler P, Pillans P. Experience with low-dose rituximab in off-label indications at two tertiary hospitals. Intern Med J. 2013;43:871-82.

Kasi PM, Tawbi HA, Oddis CV, Kulkarni HS. Clinical review: Serious adverse events associated with the use of Rituximab - a critical care perspective. Critical Care. 2012;16(4):231.

Keane J. TNF-blocking agents and tuberculosis: new drugs illuminate an old topic, Rheumatol. 1 June 2005;44(6):714-20.

Hernandez-Cruz B, Ponce-de-Leon-Rosales S, Sifuentes-Osornio J, Ponce-de-Leon-Gardu o A, Diaz-Jouanen E. Tuberculosis prophylaxis in patients with steroid treatment and systemic rheumatic diseases, A case-control study. Clinical and experimental rheumatology. 1999 Jan 1;17:81-7.

Buch MH, Smolen JS, Betteridge N, Breedveld FC, Burmester G, Dörner T, et al. Updated consensus statement on the use of rituximab in patients with rheumatoid arthritis. Annals of the rheumatic diseases. 2011 Jun 1;70(6):909-20.

Alkadi A, Alduaiji N, Alrehaily A. Risk of tuberculosis reactivation with Rituximab therapy. International Journal of Health Sciences. 2017;11(2):41-4.

Yao CW, Liao WC, Tu CY, Chen HJ, Teseng GC, Yeh SP. Rituximab-induced pneumonitis mimicking miliary tuberculosis. European Respiratory Review. 2013 Dec 1;22(130):587-8.